Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 56, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 1, 2022, 7:48 AM EDT for Floyd County, Knott County, Kentucky. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2022, 7:48 AM EDT (11:48 UTC)
- Expired
- Aug 1, 2022, 9:36 AM EDT
- In force
- 108 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Knott County, KY
The radar
The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:10 AM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 1, 5:10 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 510 AM EDT Mon Aug 1 2022 .SHORT TERM...(Today through Tuesday) Issued at 510 AM EDT MON AUG 1 2022 08Z sfc analysis shows the oscillating frontal boundary on its way back north through eastern Kentucky. This continues to be a focal point for convection with bands of training showers passing east to west through the area - where the Flash Flood Watch remains in effect through 8 am. So far, excessive rain from these bands have likely resulted in some minor rural flooding but progressive enough that none have needed a flash flood warning, yet. Otherwise, under mostly cloudy skies temperatures are fairly uniform in the low 70s along with dewpoints. The small dewpoint spread is indicative of the continued high moisture content in the boundary layer and we are seeing patchy fog around amid the scattered showers and light winds. The models remain in good agreement aloft through the short term portion of the forecast. They all depict the persistent troughiness through the Great Lakes and northern Ohio Valley while ridging dominates the southern tier of the nation back to the central Rockies. This maintains the setup that has mid level energy moving above Kentucky from west northwest to east southeast with a key impulse passing by later this evening and overnight. After a temporary drop in 5h heights over eastern Kentucky they will slightly rebound again into Tuesday morning and afternoon. The model spread remains small with this evolution and as a result supported using the blended NBM as the starting point for the grids with only small near term adjustments to include CAMs details. Sensible weather will feature likely less in the way of sustained shower and thunderstorm activity later this morning and through the day as the front lifts north of the area. Therefore the flash flood watch will be allowed to expire this morning at 8 am as the training showers should be fading out and exiting the most vulnerable areas of southeast Kentucky. Some diurnally inspired convection will probably be around through the day, but any more organized activity likely holds off until later in the evening in conjunction with the front settling back south into the area. The CAMs are collectively indicating a round of storms dropping through the CWA from north to south. While these will likely be progressive limiting the rainfall in any one place, the storms could be robust enough for potentially strong to damaging winds. The northwest portion of the area is in a conditional slight risk for severe weather on account of this where the better mid level support intersects with lingering instability this evening and early overnight. The storms are expected to drag the front south of the area making for a welcomed mostly drier day on Tuesday with temperatures another notch warmer than today. The main adjustments to the NBM starting point were to again incorporate more CAMs details into the PoP grids and subsequent expectations for the Sky and QPF grids. .LONG TERM...(Tuesday night through Sunday) Issued at 445 AM EDT MON AUG 1 2022 The long term will be active as several disturbances impact the area and support rounds of showers and storms. The period will start out in a short but relatively dry pattern as a an upper level trough axis over the Northeast and Mid Atlantic lifts off to the north and allows for increasing heights over the area. Residual showers and storms will be possible Wednesday afternoon, mainly further south over the higher terrain. Temperatures Wednesday and Thursday afternoon will peak in the upper 80s to low 90s while moist southerly flow pushes dew points into the mid 70s. This will produce heat indices in the mid 90s to around 100 which is not quite Heat Advisory criteria but will still be something to be mindful of. A disturbance moving through southern Canada will drop southeast through the upper Great Lakes and will support a cold front at the surface that will progress southeast through the Mississippi and Ohio Valleys. The front will lose steam as it approaches the Commonwealth Thursday into Friday but will still support showers and storms across the area. The disturbance over the Great Lakes will drop southeast into the Mid Atlantic, amplifying the upper level pattern in general with a ridge of high pressure strengthening over the central CONUS. As the disturbance moves southeast, rounds of showers and storms will be possible Friday through sunday with the best chances for precipitation during the afternoon and evening hours each day. Temperatures after Thursday will cool down into the low to mid 80s each day with lows each night in the upper 60s to low 70s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) ISSUED AT 220 AM EDT MON AUG 1 2022 Mainly MVFR to IFR ceilings can be expected for the rest of the night as a frontal boundary slowly moves north through the area. Periods of showers and isolated thunderstorms are also expected through into early Monday morning with attendant visibility restrictions in the heavier rains. Winds will be light and variable - away from any storms. Some improvement in ceilings can be expected by late morning into the afternoon, although scattered showers and storms along and south of the Mountain Parkway may result in additional brief flight restrictions. Winds during the day will be generally southwest at 5 to 10 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until 8 AM EDT this morning for KYZ058>060-068-069- 079-080-083>088-106>120. && SHORT TERM...GREIF LONG TERM...BATZ AVIATION...CMF/GREIF
Hazardous weather outlook, Aug 1, 3:55 AM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 355 AM EDT Mon Aug 1 2022 KYZ058>060-068-069-079-080-083>088-106>120-021100- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 355 AM EDT Mon Aug 1 2022 ...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a chance of thunderstorms today and tonight. Isolated flash flooding will be possible, at locations that see repeated rounds of storms. Some storms tonight may also contain strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible, at times, from Tuesday through Sunday. Additionally, heat indices will peak between 95 and 100 degrees Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding as well as wind damage through tonight. KYZ044-050>052-104-021100- Fleming-Montgomery-Bath-Rowan-Elliott- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, and Sandy Hook 355 AM EDT Mon Aug 1 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a chance of thunderstorms today and tonight. Isolated flash flooding will be possible, at locations that see repeated rounds of storms. Some storms tonight may also contain strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible, at times, from Tuesday through Sunday. Additionally, heat indices will peak between 95 and 100 degrees Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding as well as wind damage through tonight. GREIF/BATZ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:02 PM EDT | Flash Flood Warning | JKL | Bell, Knox | 118 min |
| Jul 31, 8:41 PM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
| Jul 31, 9:20 PM EDT | Flash Flood Warning | JKL | Bell, Whitley | 2 hr |
| Jul 31, 9:40 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Leslie | 2 hr |
| Jul 31, 10:30 PM EDT | Areal Flood Advisory | JKL | Leslie, Perry | 4 hr |
| Aug 1, 1:04 AM EDT | Areal Flood Advisory | JKL | Breathitt, Magoffin | 3 hr |
| Aug 1, 1:29 AM EDT | River Flood Advisory | JKL | Estill | 8 hr |
| Aug 1, 1:57 AM EDT | Areal Flood Advisory | JKL | Floyd, Magoffin, Martin, Pike | 3 hr |
| Aug 1, 1:58 AM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Perry, Pike | 5 hr |
| Aug 1, 4:10 AM EDT | Areal Flood Advisory | JKL | Clay, Knox, Leslie, Perry | 3 hr |
| Aug 1, 4:14 AM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 1, 5:38 AM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Owsley, Perry | 3 hr |
| Aug 1, 6:04 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Letcher, Perry | 3 hr |
| Aug 1, 6:48 AM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 3 hr |
| Aug 1, 7:20 AM EDT | Areal Flood Advisory | JKL | Floyd, Magoffin, Pike | 3 hr |
| Aug 1, 7:27 AM EDT | Areal Flood Advisory | JKL | Estill, Powell | 3 hr |
| Aug 1, 8:07 AM EDT | Flood Watch | JKL | Bath, Breathitt, Clay, Elliott, Estill, Fleming and 18 more | 4 hr |
| Aug 1, 8:26 AM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Pike | 117 min |
| Aug 1, 8:32 AM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Menifee, Montgomery, Morgan, Rowan | 114 min |
| Aug 1, 9:36 AM EDT | Areal Flood Warning | JKL | Floyd, Knott | 114 min |
| Aug 1, 9:49 AM EDT | River Flood Advisory | JKL | Letcher | 6 hr |
| Aug 1, 10:23 AM EDT | Areal Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin, Pike | 3 hr |
| Aug 1, 11:13 AM EDT | River Flood Advisory | JKL | Floyd | 28 hr |
| Aug 1, 11:46 AM EDT | Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 20 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.